Blizzard, Kittson
- When
- January 19, 6:00 AM CST to 6:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
As a surface low pressure system moved into northern Minnesota on the 19th, a cold front surged southward with northwest winds of 35 mph to 50 mph behind it. These strong winds picked up loose snow and dirt which resulted in ground blizzard conditions in open country.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As a surface low pressure system moved into northern Minnesota on the 19th, a cold front surged southward with northwest winds of 35 mph to 50 mph behind it. These strong winds picked up loose snow and dirt which resulted in ground blizzard conditions in open country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 19, 3:40 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
340 AM CST SAT JAN 19 2013
.DISCUSSION...FORECAST CHALLENGE CONCERNS ONGOING HEADLINES WITH
STRONG ARCTIC COLD FRONT. MODELS IN GOOD AGREEMENT AND WILL USE
BLEND FOR FORECAST.
VERY CHALLENGING FORECAST FOR TODAY AND WILL FOCUS DISCUSSION
MAINLY TO THE VERY SHORT TERM . SURFACE LOW OVER NORTHERN VALLEY TO
PROPAGATE ESE AND DEEPEN BEFORE REACHING THE GREAT LAKES THIS
EVENING. ASSOCIATED STRONG ARCTIC COLD FRONT TO PLOW THROUGH
FORECAST AREA TODAY. MAIN CONCERN WITH FEATURE WILL BE STRONG
WINDS IN WAKE OF COLD FRONTAL PASSAGE AND POTENTIAL FOR BLIZZARD
CONDITIONS AND EVENTUAL HAZARDOUS WIND CHILLS WITH FALLING
TEMPERATURES. WILL SPLIT DISCUSSION TO AREAS RECEIVING PARTICULAR
HEADLINES.
NORTHERN VALLEY INTO DVL BASIN. CURRENT BLIZZARD WARNING LOOKING
GOOD. THIS AREA HAS DEEPEST SNOW COVER AND AVAILABLE FRESH SNOW TO
BLOW AROUND. CURRENT BAND OF -SN ALONG AND NORTH OF SURFACE LOW
SHIFTING INTO FAR NORTHERN MN AND WILL CONTINUE INTO THE MORNING
HOURS. MODEL SOUNDINGS INDICATING MIXED LAYER TO AROUND 900MB WITH
30KTS TO MIX AND SHOULD BE EFFICIENT WITH STRONG COLD ADVECTION.
WHILE GROUND BLIZZARD CONDITIONS NOT EXPECTED WITHIN TOWNS HAVE
EXPANDED BLIZZARD WARNING INTO GRAND FORKS AND WEST POLK COUNTIES
WHERE NORTHERN PARTS OF THE COUNTY AND AREAS WEST OF VALLEY RIDGE
HAVE BETTER POTENTIAL FOR GROUND BLIZZARD CONDITIONS.
REMAINDER OF AREAS WEST OF VALLEY. WINDS ALOFT STRONGER AND MIXED
LAYER DEEPER. LOCAL CHECKLIST INDICATING POTENTIAL FOR STRONGEST
WINDS THIS AREA. TEMPERATURES HAVE BEEN MILD CURRENTLY AND IN THE
PAST WEEK ALONG WITH -RA LAST WEEKEND WHICH HAS CRUSTED SNOW PRETTY
WELL. A FEW SNOW SHOWERS POSSIBLE WITH FROPA HOWEVER SHOULD NOT
GREATLY AFFECT VSBY. WITH POTENTIAL FOR BLOWING SLIM WILL GO WITH
HIGH WIND WARNING.
CENTRAL/SOUTHERN VALLEY INTO ADJACENT PORTIONS OF MN...-RA LAST
WEEKEND AND WARM TEMPERATURES ALSO PUT A HEAVY CRUST ON AVAILABLE
THIN SNOW COVER. WITH LITTLE IN ADDITIONAL SNOW FALL ON TOP OF CRUST
THINK BLSN WILL BE MINIMAL CONFINED TO SOME MINOR RESTRICTION IN
OPEN COUNTRY. SHSN AGAIN ALONG FRONT TO BE ISOLD AND NOT A GREAT
IMPACT ON VSBY. MIXED LAYER ALSO NOT AS DEEP AS WEST OF VALLEY AND
BOTH NAM/GFS MODEL SOUNDING INDICATING ABOUT 30KTS TO MIX WHICH
AGAIN SHOULD BE PRETTY EFFICIENT WITH STRENGTH OF COLD ADVECTION.
WIND DIRECTION MORE NW VS N WHICH WOULD LIMIT FAVORABLE FUNNELING
DOWN VALLEY. FOR THIS DO NOT FEEL WE WILL REACH HIGH WIND CRITERIA.
WITH SOME BLOWING AND EVENTUAL WIND CHILLS WITH FALLING TEMPERATURES
WILL OPT FOR WINTER WX ADVISORY VS JUST WIND ADVISORY TO HEIGHTEN
AWARENESS VS WIND ADVISORY.
FAR SOUTHERN FA HAS BEEN THE WARMEST AND DO BELIEVE THERE WILL
MINIMAL BLOWING SNOW. WITH DELAY IN COLDEST AIR TILL THIS AFTERNOON
WILL JUST GO WITH WIND ADVISORY.
VERY COLD AIRMASS WILL HOLD OVER FA FOR THE REMAINDER OF THE PERIOD.
WILL SE AN EXTENDED PERIOD OF EITHER WIND CHILL ADVISORY/WARNING
HEADLINES REMAINDER OF WEEKEND INTO AT LEAST EARLY NEXT WEEK AS
TEMPERATURES LIKELY TO CLIMB ABOVE ZERO AT ANY TIME.
.LONG TERM (TUESDAY-FRIDAY)...
NORTHWEST FLOW ALOFT WILL KEEP TEMPS BELOW NORMAL THROUGH THIS
PERIOD. A BIT OF MODERATION IS POSSIBLE FOR MID-WEEK AS THE UPPER
AIR PATTERN DE-AMPLIFIES WITH WEAKENING OF THE WESTERN NORTH AMERICA
RIDGE. HOWEVER...RECENT MODEL RUNS HAVE TRENDED A BIT COLDER FOR
MID-WEEK WITH MUCH OF THE WARMER AIR REMAINING FARTHER SOUTHWEST.
THE GLOBAL MODELS ALL SUGGEST A PACIFIC SHORTWAVE TROUGH WILL LIFT
ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS SOMETIME IN THE
LATE WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME...WITH THE
GEM/ECMWF QUICKER THAN THE GFS. THIS SYSTEM WILL BRING ANOTHER
CHANCE FOR A BIT OF SNOW TO THE AREA...BUT CONFIDENCE IN THE TIMING
AND PLACEMENT IS LOW...GIVEN THE UNCERTAINTY IN THE EVOLUTION OF THE
UPPER SYSTEM AND ASSOCIATED SFC LOW. BEHIND THE SYSTEM...COLDER
TEMPS ARE EXPECTED ONCE AGAIN AS THE NORTHWEST FLOW AMPLIFIES.
&&
.AVIATION...
MVFR/IFR CIGS CONFINED TO FAR NORTHERN AREAS IN AREA OF -SN.
REMAINDER OF FA VFR. EXPECT CIGS TO LOWER THIS AFTERNOON IN WAKE OF
STRONG COLD FRONT. LOWEST VSBY EXPECTED ACROSS DVL BASIN INTO
NORTHERN VALLEY WITH GROUND BLIZZARD CONDITIONS. WINDS WILL INCREASE
SIGNIFICANTLY DURING THE MORNING FROM NW-SE. EXPECT WINDS OF
25-40MPH WITH HIGHER GUSTS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR NDZ030-039.
WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR NDZ052-053.
BLIZZARD WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR NDZ006>008-014>016-024-026-027-054.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR NDZ028-029-038-049.
MN...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR MNZ002-003-005-008-013>015-022-027-028.
WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR MNZ029>032-040.
BLIZZARD WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR MNZ001-004-007.
&&
VOELKER/MAKOWSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 322 PM CST FRI JAN 18 2013 MNZ004-007-NDZ006>008-014>016-024-026-054-192130- KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-WESTERN WALSH- 322 PM CST FRI JAN 18 2013 ...BLIZZARD WARNING IN EFFECT FROM 6 AM TO 9 PM CST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTH TO NORTHWEST WINDS OF 30 TO 40 MPH WITH ISOLATED GUSTS TO 50 MPH WILL OCCUR SATURDAY. EXPECT GROUND BLIZZARD CONDITIONS TO RAPIDLY DEVELOP BEFORE SUNRISE SATURDAY IN THE NORTHERN RED RIVER VALLEY INTO THE DEVILS LAKE BASIN. EXPECT THE WORSE CONDITIONS IN OPEN COUNTRY. WIND CHILLS WILL DROP TO AROUND 35 BELOW ZERO SATURDAY AFTERNOON WITH BITTERLY COLD TEMPERATURES INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ001-002-005-008-013>015-022-NDZ027>030-192130- WEST POLK-NORMAN-ROSEAU-EAST MARSHALL-PENNINGTON-RED LAKE- EAST POLK-MAHNOMEN-GRAND FORKS-GRIGGS-STEELE-TRAILL- 322 PM CST FRI JAN 18 2013 ...BLIZZARD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTH TO NORTHWEST WINDS OF 30 TO 40 MPH WITH ISOLATED GUSTS TO 50 MPH WILL OCCUR SATURDAY BEHIND A STRONG COLD FRONT. BLOWING SNOW MAY RESULT WHERE ENOUGH SNOW IS ON THE GROUND. EXPECT VISIBILITIES TO BE REDUCED IN OPEN COUNTRY UNDER ONE QUARTER MILE AT TIMES IN THE RED RIVER VALLEY. WIND CHILLS...TEMPERATURES WILL DROP TO BELOW ZERO SATURDAY AFTERNOON WITH WIND CHILLS OF 25 TO 30 BELOW ZERO BY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ003-027>031-040-NDZ038-039-049-052-053-192130- CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-GRANT-BARNES-CASS-RANSOM-SARGENT-RICHLAND- 322 PM CST FRI JAN 18 2013 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTH TO NORTHWEST WINDS OF 30 TO 40 MPH WITH ISOLATED GUSTS TO 50 MPH WILL OCCUR SATURDAY BEHIND A STRONG COLD FRONT. BLOWING SNOW MAY RESULT WHERE ENOUGH SNOW IS ON THE GROUND. EXPECT VISIBILITIES TO BE REDUCED IN OPEN COUNTRY UNDER ONE HALF MILE AT TIMES IN THE SOUTHERN RED RIVER VALLEY. WIND CHILLS...TEMPERATURES WILL DROP TO BELOW ZERO SATURDAY AFTERNOON WITH WIND CHILLS OF 25 TO 30 BELOW ZERO BY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ006-009-016-017-023-024-032-192130- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-WADENA- 322 PM CST FRI JAN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTH TO NORTHWEST WINDS OF 25 TO 30 MPH WITH ISOLATED GUSTS TO 40 MPH WILL OCCUR SATURDAY BEHIND A STRONG COLD FRONT. SOME BLOWING SNOW MAY RESULT WHERE ENOUGH SNOW IS ON THE GROUND. EXPECT VISIBILITIES TO BE REDUCED IN OPEN COUNTRY UNDER ONE MILE AT TIMES. WIND CHILLS WILL DROP BELOW ZERO SATURDAY AFTERNOON WITH WIND CHILLS OF 25 TO 30 BELOW ZERO BY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
The national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423553, 423554, 423556, 423565, 423566, 423567, 423568, 423569.